Skip to main content
News

Metformin Impact on Statin-Associated Muscle Pain


April 20, 2018

Adding metformin to a statin may ease non-severe muscle pain associated with statin use, according to a study in published online in Diabetes, Obesity and Metabolism: A Journal of Pharmacology and Therapeutics (doi: 10.1111/dom.13302).

“Statins are widely prescribed, yet statin muscle pain limits use, leading to increased cardiovascular risk,” wrote researchers from the University of South Florida in Tampa. “No validated therapy for statin muscle pain exists.”

The study compared typical statin muscle pain symptoms—muscle cramps and leg or calf pain while walking—among 445 patients taking statins and 869 patients taking statins and metformin. Patient characteristics between the groups were similar.

Among patients taking statins only, 42% reported muscle cramps and 47% reported leg or calf pain while walking, according to the study. Among patients taking both statins and metformin, just 35% reported muscle cramps and 40% reported leg or calf pain while walking.

Researchers gauged a 23% reduced risk for muscle cramps and a 29% reduced risk for leg and calf pain during walking with the addition of metformin.

“Metformin appears to reduce the risk of non-severe statin muscle pain,” they reported. “Additional research is needed to confirm the finding and assess metformin's impact on statin adherence and related cardiovascular outcomes.”

Jolynn Tumolo


For more Pharmacy Learning Network articles, visit the homepage

To learn about Pharmacy Learning Network Live meetings, click here

Back to Top